|Other names||Allergic acute coronary syndrome|
Kounis syndrome is defined as acute coronary syndrome (symptoms such as chest pain relating to reduced blood flow to the heart) caused by an allergic reaction or a strong immune reaction to a drug or other substance. It is a rare syndrome with authentic cases reported in 130 males and 45 females, as reviewed in 2017; however, the disorder is suspected of being commonly overlooked and therefore much more prevalent. Mast cell activation and release of inflammatory cytokines as well as other inflammatory agents from the reaction leads to spasm of the arteries leading to the heart muscle or a plaque breaking free and blocking one or more of those arteries.
The Kounis syndrome is distinguished from two other causes of coronary artery spasms and symptoms viz., the far more common, non-allergic syndrome, Prinzmetal's angina and eosinophilic coronary periarteritis, an extremely rare disorder caused by extensive eosinophilic infiltration of the adventitia and periadventitia, i.e. the soft tissues, surrounding the coronary arteries.
Signs and symptoms
Acute coronary syndrome (ACS) is usually associated with a constrictive pain in the chest, characteristically with radiation to the neck or the left arm and often associated with pallor, sweatiness, nausea and breathlessness. In allergic ACS there may also be specific symptoms relating to the underlying allergic reaction, such as swelling of the face and tongue, wheeze, hives and potentially very low blood pressure (anaphylactic shock).
In allergy, mast cells release inflammatory substances such as histamine, neutral proteases, arachidonic acid derivatives, platelet activating factor and a variety of cytokines and chemokines. These mediators can precipitate coronary artery spasm and accelerate the rupture of atheromatous plaques of the coronary arteries. This interferes with the blood flow to the heart muscle and causes symptoms otherwise indistinguishable from unstable angina.
It is possible that even in people without direct evidence of allergy, the allergic response may be playing a role in acute coronary syndrome: markers of mast cell activation are found in people with ACS.
Patients with systemic allergic reactions associated with clinical, electrocardiographic, angiographic, echocardiographic and laboratory findings of acute myocardial ischemia should be diagnosed as having Kounis syndrome. Serum tryptase, histamine, immunoglobulins (IgE) , cardiac enzymes, cardiac troponins are helpful to confirm the diagnosis. In Kounis syndrome, the newer techniques such as thallium-201 single-photon emission computer tomography (SPECT) and 125I-15-(p-iodophenyl)-3-(R,S) methylpentadecanoic acid (BMIPP) SPECT have revealed severe myocardial ischemia while coronary angiography showed normal coronary arteries. Furthermore, with cardiac magnetic resonance imaging (MRI), the delayed contrast-enhanced images show normal washout in the subendocardial lesion area in patients with Kounis syndrome type I variant.
Three variants of Kounis syndrome are recognised:
- Type I occurs in people without underlying coronary artery disease who have allergic ACS secondary to coronary artery spasm. This may lead to myocardial infarction.
- Type II occurs in people with underlying asymptomatic coronary artery disease where an allergic reaction leads to either coronary artery spasm or plaque erosion.
- Type III occurs in the setting of coronary thrombosis (including stent thrombosis) where aspirated thrombus stained with hematoxylin-eosin and Giemsa demonstrate the presence of eosinophils and mast cells respectively. It also includes those with people who have died suddenly after previous coronary stent insertion, where evidence of an allergic reaction to the stent is found on post-mortem examination. Type III is subdivided now to stent thrombosis (subtype a) and stent restenosis (subtype b).
The management of these patients may be challenging for clinicians. Although beta blockers can be beneficial in ACS, they are contraindicated in Kounis syndrome. In allergic ACS, blocking beta receptors while giving epinephrine (which is the basis of treatment of anaphylaxis) can lead to an unopposed activity of α-adrenergic receptors which would aggravate the coronary spasm. Also opioids, indicated to relieve chest pain, may induce massive mast cell degranulation which in turn will worsen the anaphylaxis. They should hence be given carefully in such patients
Type I variant
Treatment of the allergic event alone can abolish type I variant. Giving vasodilators such as nitroglycerin or calcium channel blockers is recommended. Antihistamine and mast cell stabilizers e.g. cromoglicate or nedocromil can be also considered.
Type II variant
acute coronary event protocol is applied. Corticosteroids, antihistamine, vasodilators such as nitroglycerin and calcium channel blockers are given when appropriate.
Type III variant
The use of mast cell stabilizers in association with steroids and antihistamines are recommended. Harvesting of intrastent thrombus together with histological examination of aspirated material and staining for eosinophils and mast cells should be undertaken. When allergic symptoms are present following stent implantation, desensitization measures should be applied.
While there are several older reports associating, clinically, allergy and the heart with names such as morphologic cardiac reactions, acute carditis or lesions with basic characteristics of rheumatic carditis, the first full description of allergy-mediated acute coronary syndrome is attributed to the Greek cardiologist Nicholas Kounis, who in 1991 reported on the possible role of allergy in cases of coronary artery spasm (now, type I variant).
- Kounis, NG (1 October 2016). "Kounis syndrome: an update on epidemiology, pathogenesis, diagnosis and therapeutic management". Clinical Chemistry and Laboratory Medicine. 54 (10): 1545–59. doi:10.1515/cclm-2016-0010. PMID 26966931.
- Abdelghany M, Subedi R, Shah S, Kozman H (April 2017). "Kounis syndrome: A review article on epidemiology, diagnostic findings, management and complications of allergic acute coronary syndrome". International Journal of Cardiology. 232: 1–4. doi:10.1016/j.ijcard.2017.01.124. PMID 28153536.
- Memon, Sarfaraz; Chhabra, Lovely; Masrur, Shihab; Parker, Matthew W. (July 2015). "Allergic acute coronary syndrome (Kounis syndrome)". Proceedings (Baylor University. Medical Center). 28 (3): 358–362. doi:10.1080/08998280.2015.11929274. ISSN 0899-8280. PMC 4462222. PMID 26130889.
- Ahmed B, Creager MA (April 2017). "Alternative causes of myocardial ischemia in women: An update on spontaneous coronary artery dissection, vasospastic angina and coronary microvascular dysfunction". Vascular Medicine (London, England). 22 (2): 146–160. doi:10.1177/1358863X16686410. PMID 28429664.
- Séguéla PE, Iriart X, Acar P, Montaudon M, Roudaut R, Thambo JB (April 2015). "Eosinophilic cardiac disease: Molecular, clinical and imaging aspects". Archives of Cardiovascular Diseases. 108 (4): 258–68. doi:10.1016/j.acvd.2015.01.006. PMID 25858537.
- Kajihara H, Tachiyama Y, Hirose T, Takada A, Takata A, Saito K, Murai T, Yasui W (2013). "Eosinophilic coronary periarteritis (vasospastic angina and sudden death), a new type of coronary arteritis: report of seven autopsy cases and a review of the literature". Virchows Archiv. 462 (2): 239–48. doi:10.1007/s00428-012-1351-7. PMID 23232800.
- Kounis, NG; Mazarakis, A; Tsigkas, G; Giannopoulos, S; Goudevenos, J (November 2011). "Kounis syndrome: a new twist on an old disease". Future Cardiology. 7 (6): 805–24. doi:10.2217/fca.11.63. PMID 22050066.
- Omri, Majdi; Kraiem, Hajer; Mejri, Olfa; Naija, Mounir; Chebili, Naoufel (2017-05-23). "Management of Kounis syndrome: two case reports". Journal of Medical Case Reports. 11 (1): 145. doi:10.1186/s13256-017-1310-7. ISSN 1752-1947. PMC 5440976. PMID 28532437.
- Kraus, J (2012). "Der allergische Myokardinfarkt - Kounis-Syndrom" (PDF). Journal für Kardiologie - Austrian Journal of Cardiology. 19: 118–122.
- Kounis, NG; Zavras, GM (1991). "Histamine-induced coronary artery spasm: the concept of allergic angina". The British Journal of Clinical Practice. 45 (2): 121–8. PMID 1793697.